Alert archive / Massachusetts / Gale Watches in 2017

Gale Watch 28, NWS Boston/Norton, MA

December 4, 2017

NWS Boston/Norton, MA issued this gale watch at Dec 4, 2017, 3:22 AM EST. It took effect at Dec 5, 2017, 6:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 4, 2017, 3:22 AM EST (08:22 UTC)
In effect from
Dec 5, 2017, 6:00 PM EST
Expired
Dec 5, 2017, 4:16 AM EST
In force
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

321 
WHUS71 KBOX 040822
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
322 AM EST MON DEC 4 2017

ANZ230>237-250-251-254>256-041630-
/O.NEW.KBOX.GL.A.0028.171205T2300Z-171206T1100Z/
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-
BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK
NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD
AND NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT
TO 20 NM SOUTH OF BLOCK ISLAND-
322 AM EST MON DEC 4 2017

...GALE WATCH FROM TUESDAY EVENING THROUGH LATE TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A GALE WATCH,
WHICH IS IN EFFECT FROM TUESDAY EVENING THROUGH LATE TUESDAY
NIGHT.

* WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT WITH GUSTS UP TO 40 KT.
  SEAS 6 TO 9 FEET ON THE OUTER WATERS WITH 3 TO 6 FOOT SEAS ON
  THE INNER WATERS, UP TO 2 FEET IN BAYS AND HARBORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
4 follow-up statements
562 
WHUS71 KBOX 041453
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
953 AM EST MON DEC 4 2017

ANZ230>237-250-251-254>256-042300-
/O.CON.KBOX.GL.A.0028.171205T2300Z-171206T1100Z/
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-
BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK
NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD
AND NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT
TO 20 NM SOUTH OF BLOCK ISLAND-
953 AM EST MON DEC 4 2017

...GALE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH LATE
TUESDAY NIGHT...

* WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT WITH GUSTS UP TO 40 
  KT. SEAS 6 TO 9 FEET ON THE OUTER WATERS WITH 3 TO 6 FOOT SEAS 
  ON THE INNER WATERS, UP TO 2 FEET IN BAYS AND HARBORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
398 
WHUS71 KBOX 042110
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
410 PM EST MON DEC 4 2017

ANZ230>237-250-251-254>256-050515-
/O.CON.KBOX.GL.A.0028.171205T2300Z-171206T1100Z/
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-
BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK
NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD
AND NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT
TO 20 NM SOUTH OF BLOCK ISLAND-
410 PM EST MON DEC 4 2017

...GALE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH LATE
TUESDAY NIGHT...

* WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT WITH GUSTS UP TO 40 
  KT. SEAS 7 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
724 
WHUS71 KBOX 050615
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
115 AM EST TUE DEC 5 2017

ANZ230>237-250-251-254>256-051415-
/O.CON.KBOX.GL.A.0028.171205T2300Z-171206T1100Z/
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-
BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK
NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD
AND NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT
TO 20 NM SOUTH OF BLOCK ISLAND-
115 AM EST TUE DEC 5 2017

...GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

* WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT WITH GUSTS UP TO 40 
  KT. SEAS 7 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
879 
WHUS71 KBOX 050916
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
416 AM EST TUE DEC 5 2017

ANZ250-051730-
/O.UPG.KBOX.GL.A.0028.171205T2300Z-171206T1100Z/
/O.NEW.KBOX.GL.W.0047.171205T2100Z-171206T1200Z/
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK
NATIONAL MARINE SANCTUARY-
416 AM EST TUE DEC 5 2017

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST
WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT.

* WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT WITH GUSTS UP TO 45 
  KT. SEAS 6 TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ254-255-051730-
/O.UPG.KBOX.GL.A.0028.171205T2300Z-171206T1100Z/
/O.NEW.KBOX.GL.W.0047.171206T0000Z-171206T1400Z/
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD
AND NANTUCKET-
416 AM EST TUE DEC 5 2017

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 9 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 9 AM EST
WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT.

* WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT WITH GUSTS UP TO 40 
  KT. SEAS 7 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ256-051730-
/O.UPG.KBOX.GL.A.0028.171205T2300Z-171206T1100Z/
/O.NEW.KBOX.GL.W.0047.171206T0000Z-171206T1200Z/
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT
TO 20 NM SOUTH OF BLOCK ISLAND-
416 AM EST TUE DEC 5 2017

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT.

* WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT WITH GUSTS UP TO 40 
  KT. SEAS 7 TO 12 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ235-237-051730-
/O.UPG.KBOX.GL.A.0028.171205T2300Z-171206T1100Z/
/O.NEW.KBOX.GL.W.0047.171206T0000Z-171206T1200Z/
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
416 AM EST TUE DEC 5 2017

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT.

* WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT WITH GUSTS UP TO 40 
  KT. SEAS 7 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ232>234-051730-
/O.UPG.KBOX.GL.A.0028.171205T2300Z-171206T1100Z/
/O.NEW.KBOX.GL.W.0047.171206T0000Z-171206T1200Z/
NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
416 AM EST TUE DEC 5 2017

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT.

* WINDS AND SEAS...SOUTH WINDS 15 TO 25 KT WITH GUSTS UP TO 40 
  KT. SEAS 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ231-251-051730-
/O.UPG.KBOX.GL.A.0028.171205T2300Z-171206T1100Z/
/O.NEW.KBOX.GL.W.0047.171205T2100Z-171206T1200Z/
CAPE COD BAY-MASSACHUSETTS BAY AND IPSWICH BAY-
416 AM EST TUE DEC 5 2017

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST
WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT.

* WINDS AND SEAS...SOUTH WINDS 15 TO 25 KT WITH GUSTS UP TO 40 
  KT. SEAS 4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ230-236-051730-
/O.UPG.KBOX.GL.A.0028.171205T2300Z-171206T1100Z/
/O.NEW.KBOX.GL.W.0047.171206T0000Z-171206T1000Z/
BOSTON HARBOR-NARRAGANSETT BAY-
416 AM EST TUE DEC 5 2017

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 5 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 5 AM EST
WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT.

* WINDS AND SEAS...SOUTH WINDS 15 TO 25 KT WITH GUSTS UP TO 40 
  KT. WAVES 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Dec 4, 3:20 AM EST, 2 minutes earlier.

Area forecast discussion, Dec 4, 3:20 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
320 AM EST Mon Dec 4 2017

.SYNOPSIS...

High pressure overhead will bring dry and cool conditions today and
early tonight. A cold front approaches on Tuesday led by gusty S
winds and mild temperatures. Widespread rain moves through our area
late Tuesday and Wednesday, ending as the cold front moves through.
Cooler air but dry conditions return Thursday into Friday. Potential
northeast sweeping offshore storm Friday night into the weekend that
may bring a rain / snow mix to portions of S New England.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

High pressure centered just north of New England will bring cool
dry weather to our area today. Light wind and plenty of
subsidence should bring generally sunny skies. Temps near the
top of the mixed layer support max sfc temps in the 40s. The
light pressure gradient and high pressure axis shifting east
will both support a turn of the winds out of the east along
coastal areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...

Tonight...

High pressure maintains dry weather tonight, but winds aloft
transport mid and high clouds from the west and southwest while
low level winds turn out of the south and then increase toward
morning. This will bring potential for low-level clouds
overnight. In between, guidance shows dry air between 850 and
700 mb which will interfere with any attempts at precipitation.
Upper level jet dynamics will be focused over the Great Lakes
and Ohio Valley, which will also be unfavorable for generating
lift for precipitation.

Increasing clouds and southerly flow will favor steady or slowly
rising temperatures during the night. Expect early night lows in
the 30s.

Tuesday...

Northern stream shortwave digs into a closed low over the Great
Lakes tonight and Tuesday while high pressure builds to our
east. That will turn the upper flow over us southwest-to-
northeast. Low level winds will draw higher moisture air up from
the south. This should lead to developing showers Tuesday,
possibly starting in the late morning but more likely in the mid
to late afternoon as 1 inch Precipitable Water values start
moving overhead.

The strongest of the south winds will remain aloft at 2000-5000
feet, with speeds around 50 knots. But a portion of that wind
will reach to the surface in gusts, and toward late afternoon
there will be potential for 25-30 knot gusts especially over the
Islands and South Coast areas.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

*/ Highlights...

 - Sweeping cold front Tuesday through Wednesday, windy and wet
 - Cool and dry Thursday and Friday
 - Offshore storm Friday night/Saturday, potential rain/snow mix

*/ Overview...

Solid week ahead into weekend of a cooler, active weather pattern.
Paraphrasing from WPC's extended forecast discussion, amplified H5
ridge-trof pattern stuck across the CONUS, the E beneath the trof
and colder airmass, continually reloaded as individual mid-level
disturbances / clipper systems dive S out of Canada rounding E/NE
across the Midwest / OH Valley / Great Lakes before ejecting out
over the Atlantic during which potentially meeting up with S-stream
energy out of the Gulf of Mexico. The table first set via Pacific
amplification advecting warm-moist air into NW N America, dislodging
the present storm over the Gulf of Alaska S/E across the heart of
the CONUS, colder air in tow.

The pattern in check, it's the individual clipper systems that are
in question along with any interactions with S-stream energy. The
latest suite of forecast guidance continues to struggle seemingly
unable to get it together, producing run-to-run inconsistencies,
potential erroneous results with respect to timing, strength, and
track. As mentioned earlier, not well known is how individual waves
respond, modifying the H5 trof ( steepness / amplitude / tilt) and
as to what draw and amplification individually they bring about in
respect to conveyor belt motions / thermal wind response as they
rotate through the flow, especially so if they can latch in/onto any
S-stream energy. Only confidence is that through the H5 trof, as it
maintains, we'll see continual shots of cold air S out of Canada.

Again, especially 120 hours out, model guidance continues to sway
such that little to no confidence can be gained, upstream and down.
Ensemble members continue to exhibit considerable spread. Have to
wait and see how things evolve with later forecast guidance. Lots of
energy still well up in the Arctic near the pole (including the
piece associated with the weekend coastal storm potential) that are
poorly sampled via satellite and observations.

A consensus blend of all model guidance with this forecast. Sharp
cold front Tuesday night ahead of which a strong thermal response
will yield the potential for damaging winds, especially sustained,
along with widespread moderate, pockets of heavier, rain and the
possibility of a rumble of thunder. Cool and quiet Thursday into
Friday, perhaps some clipper-energy extorting energy off the Lakes
into New England. All eyes towards the weekend with a potential
coastal storm, rain / snow impacts possible, a level of continued
uncertainty which only grows further out in time.

*/ Discussion...

Tuesday night into Wednesday...

Sweeping cold front into Wednesday morning ahead of which strong to
damaging winds are possible along with widespread moderate, pockets
of heavier, rain. Perhaps a rumble of thunder along the coast.

Per operational and ensemble guidance, confident SE New England will
see sustained winds, if not gusts, of 35 to 40 mph, especially along
the S-coast, Cape and Islands. Can't rule out 45 mph winds for those
areas specifically mentioned. Height of the winds centered around 10
pm Tuesday to 4 am Wednesday along with the moderate to heavy rain.
While there are precip-drag implications, feel the strong low level
jet and concurrent warm air advection will act to reduce mixing thus
leaning with sustained winds as the more likely threat to generate
WIND ADVISORY headlines.

Tightening thermal gradient and subsequent response generating a lot
of lift along the cold front ahead of which sub-tropical air surges
N with precipitable waters in excess of 1.25", roughly +2 standard
deviations above normal. While quick sweeping, given the deep moist
profile and strong forcing, expect rainfall amounts over an inch,
especially around the I-95 corridor. Clearing out for the Wednesday
AM commute, however there could still be lingering overnight issues
with respect to ponding of water along roadways and/or poor drainage
flooding.

Continue to highlight both wind and rain threats in the HAZARDOUS
WEATHER OUTLOOK.

Otherwise, non-diurnal temperature trend through the overnight, lows
overnight mild, around the low 50s, highs Wednesday met during the
morning hours before cold air advection sets in. Dry air pushing in
quickly along with a daytime passage, no longer considering much of
a threat in the way of rain changing over to snow on the backside.

Thursday into Friday...

Cool and dry. Temperatures slightly below seasonable. Clipper energy
being stretched across the region through the stuck H5 trof, perhaps
some moisture off the Lakes impacts the N/W Berkshires advected by
prevailing W flow, breezy during the day across the interior, while
persistent over the warmer ocean waters.

Friday night into the weekend...

Quick sweeping offshore low. S-stream impulse relatively weak as it
becomes stretched through the flow along the baroclinic zone. A wave
low as it would appear, separated from a clipper low and colder air
digging S across the mid-MS / TN / OH River Valleys. Airmass over S
New England around freezing, as the low sweeps NE, moisture filling
in along the backside within the mid-levels converging along banding
signatures around H6-7, decent lift through the snow growth region,
expecting a rain/snow mix at the surface, should forecast play out,
with light accumulations, slushy, 2m temperature dependent, likely
hovering around the freezing mark (cooler N/W in the 20s, milder
closer to the coast).

Echoing the OVERVIEW, ensemble members continue to exhibit spread
though a trend is apparent. This lends to a level of uncertainty
which only increases further out in time. Been plenty of run-to-run
wobbles the last several forecast model runs. A nod to ensemble mean
probabilistics and CIPS analogs of a potential 1-3 inch event, but
hedging lower given the lack of intensity of the overall system and
colder air for the Friday night into Saturday timeframe. Again, a
consensus blend of all available guidance with this forecast period.

Thereafter there is little to no certainty in the forecast only that
temperatures are likely to be below average as the H5 trof pattern
over E N America maintains.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...

Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...

Today and early tonight...High confidence

VFR with light wind. High pressure in place over the region
today moves off to the east tonight. Lingering 4000-5000 foot
cloud bases will dissipate by 12Z.

Late tonight and Tuesday...Moderate confidence.

Increasing south wind with gusts 20 to 25 knots late Tuesday.
Increasing sky cover with MVFR cigs developing after midnight
and spreading across the region Tuesday. Vsbys lowering less
than 5 miles during Tuesday afternoon. Patches of IFR cigs/vsbys
possible late, especially along the Berkshire East Slopes and
the Worcester Hills.

Increasing winds Tuesday afternoon especially along the South
Coast and Islands, where south gusts of 25 to 30 knots are
possible.

KBOS Terminal...High confidence in TAF today, moderate
confidence Tuesday.

KBDL Terminal...High confidence in TAF today, moderate
confidence Tuesday.

Outlook /Tuesday Night through Friday/...High confidence.

Tuesday Night: Mainly IFR, with areas MVFR possible. Windy with
gusts to 35 kt. RA.

Wednesday: Mainly VFR, with local MVFR possible. Breezy. Chance
RA.

Wednesday Night through Thursday: VFR. Breezy.

Thursday Night: VFR.

Friday: Mainly VFR, with local MVFR possible.

&&

.MARINE...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...High confidence.

Today and tonight...

Winds will remain 15 knots or less and seas 4 feet or less
through this period. Wind directions will be variable, trending
to a flow from the southeast tonight. Seas will be highest on
the eastern outer waters.

Tuesday...

South winds ahead of an advancing cold front will bring an
increasing risk of rain, especially during mid to late
afternoon.

Light winds in the morning, but increasing wind during the
afternoon with south gusts 25 to 30 knots possible late in the
day especially on the Southern waters. Seas will also increase
through the day with heights of 5 to 8 feet during the
afternoon.

Outlook /Tuesday Night through Friday/...Moderate confidence.

Tuesday Night: Strong winds with gusts up to 40 kt. Rough seas
up to 11 ft. Rain. Areas of visibility 1 to 3 nm.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 30 kt. Areas of rough seas. Rain.

Wednesday Night: Winds less than 25 kt. Local rough seas.

Thursday through Thursday Night: Winds less than 25 kt. Areas
of seas approaching 5 ft.

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain.

&&

.TIDES/COASTAL FLOODING...

Astronomical high tides reach 12.0-12.3 feet MLLW today and
Tuesday. This will be the third highest monthly high tide for
2017 at Boston, and the fourth highest at Newport.

An offshore low is expected to develop and wobble south of Nova
Scotia early next week, which could generate a lingering off-
shore swell, enhancing the risk for minor flooding in spite of
the overall flow being along or offshore.

Continue to monitor later forecasts. There is some concern of
minor coastal flooding occurring at the times of high tide,
impacting vulnerable shoreline roadways.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from Tuesday evening through late Tuesday night for
     ANZ230>237-250-251-254>256.

&&

SYNOPSIS...WTB/Sipprell
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...Sipprell
AVIATION...WTB/Sipprell
MARINE...WTB/Sipprell
TIDES/COASTAL FLOODING...WFO BOX Staff
Hazardous weather outlook, Dec 3, 4:27 PM EST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
427 PM EST Sun Dec 3 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-042130-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
427 PM EST Sun Dec 3 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday night into Wednesday morning...

There is the low risk for strong southerly winds across south coastal
areas.

Widespread rain will fall, with embedded heavier showers which may
pose a low risk for poor drainage flooding across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-042130-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
427 PM EST Sun Dec 3 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday into Wednesday morning...

There is a low to moderate risk for gales across the waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

Nearby

Gale Watches in Massachusetts, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.